The US Food and Drug Administration (FDA) have approved a new drug to prevent chemotherapy-induced nausea and vomiting.
Varubi (rolapitant) can be prescribed to adults in combination with other antiemetic drugs. It helps prevent delayed phase nausea and vomiting, which happens from 24 hours to 5 days after the chemotherapy was given.
The newly validated drug was evaluated in three three clinical trials involving 2,800 people who were receiving types of chemotherapy. Some of the participants were given Varubi along with granisteron and dexamethasone, a commonly used antiemetic therapy for preventing nausea and vomiting following chemotherapy. The other participants received placebo along with anti-nausea drugs.
The results of the trials showed that the drug led to a significant reduction in episode of vomiting or use of rescue medication during the 25-120 hour period following administration of emetogenic chemotherapies, treatment that induces emesis and vomiting.
The approval provided cancer patients with another treatment option for the prevention of the delayed phase of nausea and vomiting caused by chemotherapy,” said Dr. Amy Egan, deputy director of the Center for Drug Evaluation.
Varubi, marketed by Tesaro pharmaceutical company, works by inhibiting the activity of a substance P/neurokinin 1 (NK-1) receptor, a protein on cells in the brainstem that plays a role in nausea and vomiting. The most common side effects from the new drug include low white blood cell count, hiccups, decreased appetite and dizziness.
Varubi should not be used with the drug thioridazine, because the combination could lead to an irregular heartbeat. Nausea and vomiting are common side effects for cancer patients getting chemotherapy. The unpleasant symptoms can last for days after receiving therapy.
Vomiting can also cause tiredness, trouble concentrating and slow wound healing. If prolonged, serious complications can develop that require hospitalization such as weight loss, dehydration and malnutrition. IMAGE/antiemesistool.com